Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 50, NWS Midland/Odessa, TX

May 15, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2016, 7:30 PM CDT for Brewster County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2016, 7:30 PM CDT (00:30 UTC)
Expired
May 15, 2016, 8:15 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 237 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

353 
WUUS54 KMAF 160030
SVRMAF
TXC043-160115-
/O.NEW.KMAF.SV.W.0050.160516T0030Z-160516T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT SUN MAY 15 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 815 PM CDT

* AT 729 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 20 MILES
  SOUTHEAST OF MARATHON...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3001 10314 3001 10301 2986 10283 2980 10306
TIME...MOT...LOC 0029Z 319DEG 14KT 2997 10305 

HAIL...0.88IN
WIND...60MPH
 
$$

84
2 follow-up statements
448 
WWUS54 KMAF 160055
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT SUN MAY 15 2016

TXC043-160115-
/O.CON.KMAF.SV.W.0050.000000T0000Z-160516T0115Z/
BREWSTER TX-
755 PM CDT SUN MAY 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL BREWSTER COUNTY...

AT 754 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST
OF PERSIMMON GAP...OR 27 MILES SOUTHEAST OF MARATHON...MOVING
SOUTHEAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3001 10314 3001 10301 2986 10283 2980 10306
TIME...MOT...LOC 0054Z 319DEG 14KT 2989 10297 

HAIL...1.00IN
WIND...60MPH
 
$$

84
737 
WWUS54 KMAF 160112
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
812 PM CDT SUN MAY 15 2016

TXC043-160121-
/O.EXP.KMAF.SV.W.0050.000000T0000Z-160516T0115Z/
BREWSTER TX-
812 PM CDT SUN MAY 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BREWSTER COUNTY WILL
EXPIRE AT 815 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3001 10314 3001 10301 2986 10283 2980 10306
TIME...MOT...LOC 0108Z 319DEG 14KT 2989 10297 

$$

84

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:55 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, May 15, 4:55 PM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
455 PM CDT SUN MAY 15 2016

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

SFC obs/analysis shows upslope flow enhancing convection over the
higher terrain this afternoon, w/main concerns being KFST/KCNM for
the first few hours of TAF issuance. Other terminals should be in
the clear, unless forecasted 35-40kt LLJ keeps convection going
late enough into the evening. Otherwise, buffer soundings suggest
IFR stratus developing overnight KMAF, and MVFR KHOB. Other
terminals should remain or improve to VFR overnight. Sfc trough is
forecast to move from the 4 Corners area to the panhandles
overnight, veering sfc flow across West Texas and Southeast New
Mexico to SW Monday. This will scour PBL moisture from all
terminals. A cu field should develop over Texas terminals by late
morning, w/bases 5-6 kft agl.

&&

.PREV DISCUSSION... /issued 126 PM CDT SUN MAY 15 2016/

DISCUSSION...
The upper low over the NW this morning will drop south to near the
4 corners region Tuesday. This will put the region into SW flow
aloft and allow shortwaves to track across the area. This trough
weakens as another upper low moves down the NW coast Thursday.
This next upper low will bring another chance of rain to the area
by midweek.

Have had a cool... cloudy... and damp start to the morning with an
unseasonably high rh across the area.  Clouds should be on the
decrease tonight with lows in the 50s and 60s.  High temps still
trying to recover from the cold front passage yesterday will be on
the increase next few days as the wind comes back around to the
south...highs climb back into the 90s Monday. Another cold front
will blow into the area Tuesday resulting in a much cooler
Wednesday... this too will be short lived as readings recover into
the weekend.

Scattered showers and storms developed this morning across SE
NM... Upper Trans Pecos... and Central Permian Basin. Easterly
upslope flow should help to generate storms over the higher
elevations later today... by 18z have gotten first echo over the
Davis Mtns. Some of these storms could become strong to severe as
CAPE and shear decent but cloud cover has been limiting
development. Monday looking dry before rain chances begin to
increase again mid week... especially Wednesday/Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  90  65  76 /  30  10  10  20
Carlsbad                       58  89  57  82 /  30   0   0  10
Dryden                         65  91  68  91 /  40  10  10  20
Fort Stockton                  64  92  63  87 /  40  10  10  10
Guadalupe Pass                 57  79  56  77 /  30   0   0  10
Hobbs                          58  86  55  81 /  20   0  10  10
Marfa                          50  83  51  81 /  40  10  10  10
Midland Intl Airport           63  91  64  84 /  30  10  10  20
Odessa                         63  90  63  84 /  30  10  10  10
Wink                           62  91  60  88 /  30   0  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, May 15, 3:05 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT SUN MAY 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
305 PM CDT SUN MAY 15 2016 /205 PM MDT SUN MAY 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL AFFECT MUCH OF SOUTHEASTERN
NEW MEXICO...THE FAR WESTERN PERMIAN BASIN...AND WEST TEXAS SOUTH
OF INTERSTATE 20. HAIL TO THE SIZE OF NICKELS...GUSTY WINDS...AND
VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST STORMS.
ELSEWHERE...SHOWERS AND AN OCCASIONAL THUNDERSTORM ARE POSSIBLE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 15, 4:59 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT SUN MAY 15 2016

TXZ074-075-081-152245-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
459 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND WEST
CENTRAL PECOS COUNTIES UNTIL 545 PM CDT...

AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOVEY...OR 23 MILES NORTH OF MARATHON...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
BREWSTER AND WEST CENTRAL PECOS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3054 10340 3063 10334 3053 10297 3028 10312
TIME...MOT...LOC 2159Z 302DEG 15KT 3056 10330

44
Special weather statement, May 15, 5:42 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT SUN MAY 15 2016

TXZ074-075-081-152330-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
542 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND
SOUTHWESTERN PECOS COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF MARATHON...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3043 10325 3043 10310 3018 10297 3018 10330
TIME...MOT...LOC 2242Z 356DEG 15KT 3035 10316

44
Local storm report, May 15, 6:30 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 PM CDT SUN MAY 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     HAIL             8 NE MARATHON           30.29N 103.15W
05/15/2016  M1.00 INCH       BREWSTER           TX   LAW ENFORCEMENT

            REPORTED BY BREWSTER COUNTY S.O.

&&

JAMES.DEBERRY
Local storm report, May 15, 6:34 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SUN MAY 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             MARATHON                30.21N 103.24W
05/15/2016  E1.75 INCH       BREWSTER           TX   LAW ENFORCEMENT

            HIGHWAY 385 IN MARATHON, MINOR FLOODING ON ROADWAY.

&&

CMR
Local storm report, May 15, 6:38 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT SUN MAY 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             S MARATHON              30.21N 103.24W
05/15/2016  E1.00 INCH       BREWSTER           TX   STORM CHASER

&&

CMR
Local storm report, May 15, 6:39 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT SUN MAY 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     FLASH FLOOD      2 S MARATHON            30.18N 103.24W
05/15/2016                   BREWSTER           TX   STORM CHASER

            HIGHWAY 385 S UNPASSABLE SOUTH OF MARATHON

&&

CMR

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:09 PM CDTSevere Thunderstorm WarningMAFBrewster30 min
May 15, 7:44 PM CDTSpecial Weather StatementMAFBrewster46 min
May 16, 3:47 AM CDTRed Flag WarningMAF18 hr
May 16, 4:16 AM CDTHigh Wind WatchMAF35 hr
May 16, 1:25 PM CDTHigh Wind WarningMAF6 hr
May 16, 3:45 PM CDTSevere Thunderstorm WarningMAFPecos45 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.